Tornadoes · United States · Iowa · 2004
F0 tornado, Norwalk, Iowa, September 5, 2004
This F0 tornado ran 0.2 miles across Warren County on September 5, 2004, touching down at 7:52 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 5, 2004
- Touchdown
- 7:52 PM CDT (00:52 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Warren County
- Touchdown point
- 41.430, -93.750
- Lift-off point
- 41.430, -93.750
- Record number
- 1578
What the Weather Service recorded
A cold front advanced across the plains and moved into Iowa during the night of the 6th. The weather situation was quite dynamic for early September. A low level jet of 50 kts developed ahead of the cold front. Warm air moved in at 500 mb during the day, which reduced the lapse rate significantly. There was a lot of CAPE, shear, and helicity in the lowest one to two kilometers of the surface, but parameters were weak above that. This lead to a mini supercell event. CAPE values were around 1500 J/kg and lifted indices in the -4 to -5 C. range. The freezing level was quite high and was in the 15,000 to 15,500 foot range. A line of thunderstorms that had persisted through the day ahead of the cold front strengthened during the mid and late afternoon hours before pushing east across Iowa. There was very little in the way of wind with this event with only an isolated event reported in Story County, and no hail reported. High winds caused tree damage in the Lacona area of Warren County. The winds were along the track of a tornado that touched down in Lucas County, however there was no evidence that the tornado was on the ground in Warren County. Several small tornadoes occurred over northwest into central Iowa. Most of them were brief touchdowns in open area, resulting in little damage. One of the tornadoes was on the ground for about 2 miles in Greene County. The tornado damages garages, porches, and trees for the most part. Several power lines were taken down as well. A second tornado in Greene County caused minor house damage west of Jefferson. Another stronger tornado touched down southeast of Collins in Story County. Four out buildings were damages or destroyed and numerous trees were taken down. This tornado was on the ground for nearly 3 miles as it headed northeast of Collins. The tornado lifted and another tornado formed in Marshall County shortly after the cell crossed the border. A tornado touched down in northwest Lucas County and tracked for 2 miles northeast. One farmstead had extensive damage with one machine shed destroyed and others damaged. Three other tornadoes occurred, One in Polk County east of Elkhart did minor damage. Another tornado touched down northwest of State Center and caused F1 damage along its 3 mike long track.
Brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS DMX issued a tornado warning for this county at 00:39 UTC, 13 minutes before the tornado touched down, in force until 01:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:39 UTC | 01:15 UTC | Tornado Warning | DMX |
| 01:44 UTC | 02:15 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Sep 5, 3:15 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Sep 5, 3:15 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN SEP 5 2004 .DISCUSSION... ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION. FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL END OF GUIDANCE. THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN. CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL TEMPERATURES EXPECTED AND LITTLE PRECIPITATION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Sep 5, 11:58 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1158 AM CDT SUN SEP 5 2004 IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082- 092-093-061100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO- POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT- 1158 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. ALTHOUGH WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS WILL MOVE EAST OF THE AREA BY MIDNIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT OF HAIL UP TO THE SIZE OF PENNIES. AN ISOLATED TORNADO IS POSSIBLE DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS. THE THREAT FOR TORNADOES WILL DIMINISH AFTER 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097- 061100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR- FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH- 1158 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON. A SQUALL LINE MOVING INTO WESTERN IOWA TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT. THUNDERSTORMS ARE ARE EXPECTED TO BE EAST OF THE AREA BY SUNRISE. THE MAIN THREAT FROM THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH. AN ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.
In the hours before
Special weather statement, Sep 5, 3:28 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT SUN SEP 5 2004 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085- 092>096-060200- TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CLARKE CRAWFORD DALLAS DECATUR EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH LUCAS MADISON MARION MARSHALL MONROE PALO ALTO POCAHONTAS POLK RINGGOLD SAC STORY TAYLOR UNION WARREN WAYNE WEBSTER WINNEBAGO WORTH WRIGHT IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.
Local storm report, Sep 5, 6:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO 8 S JEFFERSON 41.90N 94.38W
09/05/2004 GREENE IA LAW ENFORCEMENT
TORNADO REPORTED BY PUBLIC RELAYED BY LAW ENFORCEMENT.
DRIVER AT THE INTERSECTION OF E 63 AND HIGHWAY 4 LOOKING
NORTH.
&&
RADLocal storm report, Sep 5, 6:36 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 2 E JEFFERSON 42.02N 94.34W
09/05/2004 GREENE IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TORNADO 2 MILES EAST OF
JEFFERSON WITH DAMAGE REPORTED.
&&
RADThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
0.9 hours before the tornado, 219 km from the path. September 6, 2004.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -124 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.3 K/km
Omaha, NE (KOAX), 12:00Z
11.1 hours after it, 219 km from the path. September 6, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83651 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Des Moines radar (KDMX), 34 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of September 5, 2004
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 5 | 5:05 AM EDT | F0 | Saint Johns, FL | 5.0 | 75 | $10,000 | ||
| September 5 | 6:05 AM EDT | F0 | Marion, FL | 1.0 | 75 | |||
| September 5 | 8:10 AM EDT | F0 | Clay, FL | 1.0 | 75 | |||
| September 5 | 9:20 AM EDT | F0 | Flagler, FL | 0.5 | 75 | |||
| September 5 | 9:25 AM EDT | F0 | Saint Johns, FL | 3.0 | 75 | $80,000 | ||
| September 5 | 2:30 PM EDT | F0 | Suwannee, FL | 0.5 | 75 | |||
| September 5 | 3:13 PM EDT | F0 | Putnam, FL | 0.5 | 75 | |||
| September 5 | 3:06 PM CDT | F0 | Woodbury, IA | 12.0 | 100 | $10,000 | ||
| September 5 | 4:15 PM EDT | F0 | Lowndes, GA | 0.2 | 50 | $10,000 | ||
| September 5 | 3:20 PM CDT | F2 | Otter Tail, MN | 4.0 | 100 | $250,000 | ||
| September 5 | 5:08 PM CDT | F0 | Dickinson, IA | 0.1 | 50 | |||
| September 5 | 5:15 PM CDT | F0 | Jackson, MN | 2.0 | 50 | $2,000 | ||
| September 5 | 6:50 PM EDT | F0 | Putnam, FL | 10.0 | 75 | |||
| September 5 | 7:00 PM EDT | F0 | Alachua, FL | 5.0 | 75 | |||
| September 5 | 6:04 PM CDT | F1 | Greene, IA | 2.0 | 40 | $50,000 | ||
| September 5 | 6:15 PM CDT | F0 | Greene, IA | 0.5 | 25 | |||
| September 5 | 6:40 PM CDT | F0 | Pierce, WI | 1.0 | 25 | |||
| September 5 | 7:15 PM CDT | F0 | Hamilton, IA | 0.2 | 20 | |||
| September 5 | 8:30 PM EDT | F0 | McIntosh, GA | 0.3 | 50 | |||
| September 5 | 8:05 PM CDT | F0 | Barron, WI | 0.3 | 25 | |||
| September 5 | 8:48 PM CDT | F0 | Lucas, IA | 2.0 | 50 | $70,000 | ||
| September 5 | 8:51 PM CDT | F0 | Polk, IA | 0.5 | 25 | $10,000 | ||
| September 5 | 9:06 PM CDT | F1 | Story, IA | 2.7 | 40 | $30,000 | ||
| September 5 | 9:17 PM CDT | F1 | Marshall, IA | 3.5 | 30 | $10,000 | ||
| September 5 | 9:17 PM CDT | F0 | Marshall, IA | 3.0 | 25 | $20,000 | ||
| September 5 | 12:05 AM EDT | F0 | Liberty, GA | 0.5 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.